Alert archive / California / River Flood Watches in 2019

River Flood Watch 5, NWS Eureka, CA

February 24, 2019Mendocino County, California

NWS Eureka, CA issued this river flood watch at Feb 24, 2019, 10:49 AM PST for Mendocino County, California. It took effect at Feb 26, 2019, 4:27 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 24, 2019, 10:49 AM PST (18:49 UTC)
In effect from
Feb 26, 2019, 4:27 AM PST
Expired
Feb 25, 2019, 7:57 PM PST
In force
Issued by
NWS Eureka, CA
Flood severity
None

County Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 139 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Navarro River near Navarro (NVRC1).

Action stage
17 ft
Minor stage
23 ft
Moderate stage
30 ft
Major stage
34 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 11468000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this river flood watch went out at Feb 24, 4:17 AM PST, 6 hours 32 minutes earlier.

Area forecast discussion, Feb 24, 4:17 AM PST, 6 hours 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
417 AM PST Sun Feb 24 2019

.SYNOPSIS...Moderate to locally heavy rain will be likely across
northwest California Sunday and Monday, followed by a second
round of moderate rains Tuesday and Tuesday night. Additional
periods of unsettled weather will be possible next weekend.

&&

.DISCUSSION...A quasi-stationary frontal boundary extended from
WCNTRL/SWRN OR WWD toward a weak area of surface low pressure
positioned approximately 1000 miles offshore from Cape Mendocino.
Midlevel westerlies positioned south of the front were aiding in
modest moisture transport across NWRN CA favorable for light to
locally moderate rain. Late this afternoon and tonight, a midlevel
impulse is forecast to move east along the previously mentioned
front. The midlevel feature will aid in weak surface cyclogenesis
along the front, with a compact area of low pressure forecast to
move onshore across far SWRN OR late tonight. Strong low-level
warm air advection and SWLY moisture flux associated with a 40-60
kt coastal jet will occur along and ahead of the low, resulting
in intensifying rainfall rates from SWRN Humboldt County
northward. The southerly low-level jet will also support strong
gusty winds across exposed ridges and coastal areas Sunday night
into Monday morning.

Moderate/heavy rainfall is forecast to be shunted southward Monday
into Tuesday as a cold front advances equatorward across the
region. However, a second upper level disturbance is forecast to
advance east toward Mendocino County Tuesday night. The approach
of that feature will likely cause moderate rains to once again
spread northward across NWRN CA. Cooler and drier weather will
then become probable Wednesday through Friday as midlevel heights
build over the West Coast. After Friday, model guidance shows
another round of wet weather will be possible during next weekend
as a surface cyclone approaches from the west.

JMG

&&

.AVIATION...Steady light rain mainly to the north of Mendocino
county this morning will gradually become heavier as a wave of low
pressure approaches the California/Oregon border later today and
tonight. This will push a cold front southward across northern
California on Monday. Ceilings will generally be in the MVFR range
across our area, but may occasionally dip below 1000 feet,
especially later tonight into early Monday morning. Visibility may
drop below 3 SM at times today near and north of Cape Mendocino,
and may drop closer to 1 SM tonight into Monday morning with
periods of heavier rain. This rain will spread south into
Mendocino county later tonight and Monday, with likely an extended
period of conditions below airfield minimums at UKI. Winds at the
surface and aloft will become a significant issue along the high
terrain and coastal areas, particularly in Del Norte county and
interior Humboldt county. While winds may not gust quite so high
at ACV tonight and Monday morning, strong winds aloft may result
in an extended period of LLWS. /AAD

&&

.MARINE...Conditions across the northwest California coastal
waters will head steadily downhill through today, as a wave of low
pressure passes just to our north, bringing a cold front through
on Monday. Southerly winds will ramp up from north to south today,
with Small Craft Advisories expanding to the south of Cape
Mendocino later this morning and this afternoon. Gale Warnings
will follow for most of the waters later tonight into Monday
morning, when the strongest southerly winds and steepest seas will
move through. There is currently a mix of these short-period
southerly seas and a northwest swell of around 6 to 8 ft at 13
seconds, but expect the later to continue to decay while the
short-period southerly waves build in response to increasing
winds.

In the wake of the cold front on Monday, winds will abruptly
shift from south to north. Winds behind the front will not be as
strong, generally in the 10 to 20 kt range. Southerly seas will
likely stay high for a bit longer on Monday as the winds slacken,
but are expected to peak near 10 to 14 feet Monday morning.
Conditions will then improve substantially for Tuesday through
Thursday, with the relatively lighter northerly winds eventually
tending westerly. Seas will become more dominated by longer period
west- northwest swells by mid-week. None of these swells look
particularly large, but on Thursday there may be a moderate threat
of shoaling along with the potential for sneaker waves at the
beaches. /AAD

&&

.HYDROLOGY...Widespread 3 to 6 inches of rain are expected
through midday Tuesday, with localized rainfall totals from 6 to
10 inches possible over southwest facing ridge and mountain
slopes. The heaviest rainfall rates will likely occur Sunday and
Sunday night, with another round of moderate rains possibly
occurring during Tuesday night. This rain event will yield
significant rises on main stem rivers. The Eel River at
Fernbridge and the Navarro River at Navarro are presently forecast
to rise above flood stage by Tuesday afternoon. In addition, the
Russian River at Hopland, the Mad River at Arcata, the Van Duzen
River at Bridgeville, and the Klamath River at Klamath are
forecast to rise to monitor stage Tuesday afternoon or Tuesday
night.

JMG/SEC

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Flood Watch from late tonight through Tuesday morning for
     CAZ109>113.

     Flood Watch through Tuesday morning for CAZ101>106.

     Wind Advisory from midnight tonight to noon PST Monday for
     CAZ101-102-104>106.

NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until
     9 PM PST this evening for PZZ450-470.

     Gale Warning from 9 PM this evening to 10 AM PST Monday for
     PZZ450-470.

     Small Craft Advisory from noon today to 4 PM PST Monday for
     PZZ455.

     Small Craft Advisory from 9 AM this morning to 1 AM PST Monday
     for PZZ475.

     Gale Warning from 1 AM to noon PST Monday for PZZ475.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Feb 24, 3:16 AM PST, 7 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
316 AM PST Sun Feb 24 2019

CAZ109>113-251130-
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
316 AM PST Sun Feb 24 2019

...FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Flood Watch is currently in effect. Periods of heavy rain are
expected over northwest California through Tuesday. Flooding of main
stem rivers, small streams, and urban areas will be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A Flood Watch is currently in effect. Periods of heavy rain are
expected over northwest California through Tuesday. Flooding of main
stem rivers, small streams, and urban areas will be possible.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ101-102-104>106-251130-
Coastal Del Norte-Del Norte Interior-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
316 AM PST Sun Feb 24 2019

...FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...
...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON PST
MONDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Flood Watch and Wind Advisory are in effect. Periods of heavy rain
are expected over northwest California through Tuesday. Flooding of
main stem rivers, small streams, and urban areas will be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A Flood Watch and Wind Advisory are in effect. Periods of heavy rain
are expected over northwest California through Tuesday. Flooding of
main stem rivers, small streams, and urban areas will be possible.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ103-251130-
Northern Humboldt Coast-
316 AM PST Sun Feb 24 2019

...FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Flood Watch is currently in effect. Periods of heavy rain are
expected over northwest California through Tuesday. Flooding of main
stem rivers, small streams, and urban areas will be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A Flood Watch is currently in effect. Periods of heavy rain are
expected over northwest California through Tuesday. Flooding of main
stem rivers, small streams, and urban areas will be possible.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ107-108-251130-
Northern Trinity-Southern Trinity-
316 AM PST Sun Feb 24 2019

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Periods of heavy rain are expected over northwest California through
Tuesday. Flooding of main stem rivers, small streams, and urban
areas will be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Periods of heavy rain are expected over northwest California through
Tuesday. Flooding of main stem rivers, small streams, and urban
areas will be possible.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 1:52 AM PSTRiver Flood WatchEKAHumboldt42 hr
Feb 24, 3:21 AM PSTWind AdvisoryEKADel Norte, Humboldt, Mendocino37 hr
Feb 24, 3:05 PM PSTRiver Flood WatchEKAMendocino29 hr

Nearby

River Flood Watches in California, 2019Every river flood watch in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.